An American Academy of Pediatrics study that will be in the August issue of “Pediatrics” questioned whether kids who have an “allergic to penicillin” label actually are. The study, “Allergy Testing in Children with Low Risk Penicillin Allergy Symptoms,” gave a questionnaire to 600 parents of children ages 4 to 18 who came into the emergency room. Of those 600 children, 100 previously had been told they had a penicillin allergy based on a rash or itching after having received penicillin.
And so, researchers tested these kids to see if they had the allergy. None of them did.
What is going on?
Penicillin is often prescribed by doctors because it’s an effective and inexpensive antibiotic. The child takes the penicillin and then she gets a rash. Why? Rashes can be caused by the bacterial infection or a viral infection that is causing the symptoms that made doctors prescribe the penicillin in the first place.
Parents then report the rash and the kid gets labeled allergic to penicillin. The next time the child needs antibiotics they are given more expensive broad-spectrum antibiotics that come with more side effects and can cause more antibiotics resistance. And that’s not good.
An actual penicillin allergy is rare, researchers said.